Tidbit: Because I am diabetic, my doctor is now taking my slightly elevated cholesterol levels seriously.
Got that? Good. Keep it in mind. We'll come back to that later.
It is time to return to the primary care physician for the follow-up visit. I haven't been in to see her since all this started - after I finally got health insurance again - on April 11. We're following up on what has happened on all fronts: diabetes management, knees, allergies, surgery.
Before one of those visits, one goes in to the lab and gets a series of blood tests run. The results are back. Good news: my A1C dropped to 5.6, nicely within the 4.3-6 range that normal folks have. That means that over the long range - 3 months - I've been managing my blood sugar levels well. Bad news: the "bad" cholesterol in not below 100. The doctor reading the results (mine was on vacation) sent my pharmacy a prescription for Simvastatin. Generic for Zocor. The operative part of that name is "-statin". It's a cholesterol lowering drug. I picked it up and started taking it a couple days ago.
Having never taken anything like this before, and not being familiar with it through my dad's long list of meds, I decided to spend some time reading the label. I was particularly interested in side effects. This drug's list is mighty impressive.
Now, I do know not to get freaked out over every possible effect this medication might have. It is protocol for test subjects to have to report every teensy little thing. Got a cold? Report your sniffles in case they might be relevant. Sprain your ankle? Report the joint pain. Food poisoning? Report nausea and the runs. If twenty-five people in the study get the same cold and sprain their ankles, there might be something there (like uneven flooring in the testing facility?).
Due to reading labels, I expected that my Lisinopril, when I started it several years ago, might cause a cough. Well, I did get a cough, all right, but when we stopped the Lisinopril for a month, nothing happened to the cough. It turned out that its primary cause was allergies, not that I knew it then - me? allergies? ridiculous! - and since the substituted medication did wildly erratic things to my blood pressure, few of them good, back on the Lisinopril I went with no side effects. I'm still taking it, and my latest BP reading was 113/69. But the whole experience drove home the importance of reading labels.
This new med can cause constipation. OK, just keep the vitamin C at the elevated level of 1000 mg. instead of the previous 500 mg. I used pre-surgery. That fibroid seemed to hurry all digestive processes along for want of space, and now is the first time I can remember since childhood where that might be an issue. In fact, the opposite was enough of an issue for so many years that constipation hardly seems an inconvenience. If it is, work on increasing fiber and raise C levels some more.
It can cause nausea. Hmmm, maybe that's why you take it at bedtime? I suppose most folks have empty stomachs then, so no big loss. What a way to ruin sleep, though. But hey, more weight loss, right? And in summary, you might have the effect of not being able to keep food down, and what you do keep down you retain forever!
What else? Muscle pains. So who doesn't get muscle pains? How do you tell if the latest pain is medication or life induced?
May cause liver damage. Scary. Sounds like another reason to come in for regular lab work. I'm already doing kidney function tests because the ibuprofin can damage those. But at least they don't double up, but pick alternate organs to ruin. And hey, stay off Tylenol, which doesn't do much for me anyway, so no problem.
Here's my favorite: Be sure to inform your doctor if you are diabetic. Uh, hello? That's the reason I'm taking this in the first place! (Remember, I said we'd come back to that.) So what's it going to do to me because I'm diabetic? What happens when the big precaution is part of the reason it's important to take this medication in the first place?
Good thing I go in to see the doctor this week. There will be questions!